Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Des Moines, IA

March 12, 2010Webster County, Iowa

NWS Des Moines, IA issued this flash flood warning at Mar 12, 2010, 5:39 PM CST for Webster County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2010, 5:39 PM CST (23:39 UTC)
Expired
Mar 12, 2010, 11:30 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Webster County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 7:25 PM CSTFLASH FLOOD4 Nnw Fort Dodge, IAFLASH FLOOD DUE TO ICE JAM ALONG THE DES MOINES RIVER NEAR FORT DODGE. TWO TO THREE FEET OF FLOWING WATER THROUGHOUT THE BREEN ADDITION JUST NORTH OF FORT DODGE...WITH SEVERAL HOUSES RECEIVING WATER UP TO THE FIRST PANEL OF GARAGE DOORS.
Mar 12, 11:35 PM CSTFLASH FLOODFort Dodge, IATHE EMERGENCY MANAGER REPORTS THAT WATER WAS RISING RAPIDLY IN THE RIVERDALE AREA WITH LARGE CHUNKS OF ICE MOVING. WATER WAS FLOWING RAPIDLY. FLOODING CONTINUES IN THE BREEN ARE AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WGUS53 KDMX 122339
FFWDMX
IAC187-130530-
/O.NEW.KDMX.FF.W.0002.100312T2339Z-100313T0530Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CST FRI MAR 12 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR ICE JAM FLOODING IN...
  CENTRAL WEBSTER COUNTY IN CENTRAL IOWA...

* UNTIL 1130 PM CST

* AT 535 PM CST...FLASH FLOODING FROM AN ICE JAM WAS OCCURRING ALONG 
  THE DES MOINES RIVER ON THE NORTH EDGE OF FORT DODGE. FLOOD WATERS 
  WERE AFFECTING THE SCENIC DRIVE...BREEN AND RIVERDALE HOUSING 
  ADDITIONS. AREAS OF CONCERN ARE BOTH UPSTREAM AND DOWNSTREAM OF 
  THESE HOUSING ADDITIONS.FLASH FLOODING...RAPIDLY FLUCTUATING RIVER 
  STAGES...AND PROPERTY DAMAGE FROM THE ICE MAY OCCUR INTO TONIGHT 
  UNTIL THE ICE JAM BREAKS UP.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT DODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4259 9419 4246 9415 4245 9419 4258 9424

$$

ZOGG
5 follow-up statements
444 
WGUS73 KDMX 130045
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CST FRI MAR 12 2010

IAC187-130530-
/O.CON.KDMX.FF.W.0002.000000T0000Z-100313T0530Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
645 PM CST FRI MAR 12 2010

...FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT FOR
CENTRAL WEBSTER COUNTY UNTIL 1130 PM CST...

AT 635 PM CST...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING WAS
OCCURRING IN THE BREEN AND RIVERDALE ADDITIONS. WATER LEVELS WERE 
RISING AGAIN IN THE BREEN ADDITION. WATER WAS APPROACHING THE 
PORCHES OF SOME HOMES AND THERE WAS CONSIDERABLE DEBRIS AND LARGE 
CHUNKS OF ICE IN BACKYARDS ALONG THE DES MOINES RIVER. A TRAINED 
SPOTTER REPORTED WATER FLOWING OVER MADISON AVENUE NEAR 170TH STREET.

SOME OTHER LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING 
INCLUDE...THE SCENIC DRIVE ADDITION DOWNSTREAM OF RIVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4259 9419 4246 9415 4245 9419 4258 9424

$$

MOYER
675 
WGUS73 KDMX 130145
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CST FRI MAR 12 2010

IAC187-130530-
/O.CON.KDMX.FF.W.0002.000000T0000Z-100313T0530Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
745 PM CST FRI MAR 12 2010

...FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT FOR
CENTRAL WEBSTER COUNTY UNTIL 1130 PM CST...

AT 735 PM CST...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING WAS
OCCURRING IN THE BREEN AND RIVERDALE ADDITIONS AND THAT EVACUATIONS 
WERE REQUESTED. WATER CONTINUED TO RISE AND WAS SURROUNDING HOMES IN 
THE BREEN ADDITION. A TRAINED SPOTTER REPORTED 2 TO 3 FEET OF WATER 
FLOWING THROUGH THE BREEN ADDITION WITH SEVERAL HOUSES RECEIVING 
WATER UP TO THE FIRST PANEL OF GARAGE DOORS. A TRAINED SPOTTER 
REPORTED WATER FLOWING OVER MADISON AVENUE NEAR 170TH STREET AROUND 
630 PM. 

WHEN THE ICE JAM BREAKS OR MOVES DOWNSTREAM...SOME OTHER LOCATIONS 
THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...THE SCENIC DRIVE 
ADDITION DOWNSTREAM OF RIVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4259 9419 4246 9415 4245 9419 4258 9424

$$

MOYER
988 
WGUS73 KDMX 130239
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CST FRI MAR 12 2010

IAC187-130530-
/O.CON.KDMX.FF.W.0002.000000T0000Z-100313T0530Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
839 PM CST FRI MAR 12 2010

...FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT FOR
CENTRAL WEBSTER COUNTY UNTIL 1130 PM CST...

AT 835 PM CST...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING WAS
OCCURRING ALONG THE DES MOINES RIVER ON THE NORTH EDGE OF FORT 
DODGE...IN THE BREEN AND RIVERDALE ADDITIONS AND THAT EVACUATIONS 
WERE REQUESTED. WATER CONTINUED TO RISE AND WAS SURROUNDING OR 
ENTERING HOMES IN THE BREEN ADDITION. PORTIONS OF ROADS NEAR THIS 
AREA OF THE RIVER WERE ALSO LIKELY UNDER WATER. 

WHEN THE ICE JAM BREAKS OR MOVES DOWNSTREAM...SOME OTHER LOCATIONS 
THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...THE SCENIC DRIVE 
ADDITION DOWNSTREAM OF RIVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4259 9419 4246 9415 4245 9419 4258 9424

$$

MOYER
234 
WGUS73 KDMX 130337
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CST FRI MAR 12 2010

IAC187-130530-
/O.CON.KDMX.FF.W.0002.000000T0000Z-100313T0530Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
937 PM CST FRI MAR 12 2010

...FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT FOR
CENTRAL WEBSTER COUNTY UNTIL 1130 PM CST...

AT 935 PM CST...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING 
CONTINUED ALONG THE DES MOINES RIVER ON THE NORTH EDGE OF FORT 
DODGE...IN THE BREEN AND RIVERDALE ADDITIONS. WATER WAS SURROUNDING 
OR ENTERING HOMES IN THE BREEN ADDITION. PORTIONS OF ROADS NEAR THIS 
AREA OF THE RIVER WERE ALSO LIKELY UNDER WATER. 

WHEN THE ICE JAM BREAKS OR MOVES DOWNSTREAM...SOME OTHER LOCATIONS 
THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...THE SCENIC DRIVE 
ADDITION DOWNSTREAM OF RIVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4259 9419 4246 9415 4245 9419 4258 9424

$$

MOYER
666 
WGUS73 KDMX 130435
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 PM CST FRI MAR 12 2010

IAC187-130530-
/O.CON.KDMX.FF.W.0002.000000T0000Z-100313T0530Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
1035 PM CST FRI MAR 12 2010

...FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT FOR
CENTRAL WEBSTER COUNTY UNTIL 1130 PM CST...

AT 1034 PM CST...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING 
CONTINUED ALONG THE DES MOINES RIVER ON THE NORTH EDGE OF FORT 
DODGE...IN THE BREEN AND RIVERDALE ADDITIONS. WATER WAS SURROUNDING 
OR ENTERING HOMES IN THE BREEN ADDITION. PORTIONS OF ROADS NEAR THIS 
AREA OF THE RIVER WERE ALSO LIKELY UNDER WATER. THE WATER CONTINUED 
TO RISE SLOWLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT DODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4259 9419 4246 9415 4245 9419 4258 9424

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 3:25 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 12, 3:25 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CST FRI MAR 12 2010

.SHORT TERM /TONIGHT/...
SURFACE LOW IS SHIFTING EAST TONIGHT WHILE THE UPPER LEVEL FEATURES
CONTINUE TO DIVE TO THE SOUTHEAST.  LATEST MODEL RUNS KEEP THE BULK
OF THE PRECIP FROM THE WRAP AROUND OF THIS SYSTEM TO OUR SOUTH AND
EAST THOUGH WE DO GET CLIPPED IN OUR SOUTHEAST BY SOME PRECIP LATER
TONIGHT.  THE GFS IS ONLY SLIGHTLY MORE BULLISH ON THIS IDEA SO
COMPROMISES WERE MADE TO TONIGHTS GRIDS.  FIRST POPS WERE PULLED
BACK FROM MOST LOCATIONS EXCEPT THE FAR SOUTH THROUGH MIDNIGHT.
AFTER MIDNIGHT I KEPT THE HIGHER POPS RELEGATED TO THE SOUTH AND
EAST AND WHILE I FEEL THIS IS HIT HARDER THAN IT NEEDS TO BE...THE
MOVEMENT OF THE LOW AND THE EXTENT OF THE WRAP AROUND IS STILL IN
QUESTION.  IT SHOULD STILL HAVE A LESSER IMPACT ON CENTRAL IOWA
WHICH IS GOOD GIVEN THE SNOW PACK TO THE NORTH AND THE RISING RIVERS
ELSEWHERE.  TEMPS LOOKED GOOD FOR TONIGHT.  BROUGHT AFTERNOON MAXES
UP A BIT AND WITH THE EXPECTED CONTINUED CLOUD COVER I DID NUDGE
LOWS UP AS WELL.

ONE CAVEAT IS THE PRECIP TO OUR NORTH AND WEST COMING DOWN AND
CAUGHT UP IN THE UPPER FLOW.  AT THIS TIME IT LOOKS LIKE IT WILL
JUST GRAZE OUR WESTERN COUNTIES.  HOWEVER...IF THINGS SHIFT EAST
FASTER THAN I AM CURRENTLY THINKING THEN THE PRECIP MAY NOSE INTO
OUR WESTERN COUNTIES A BIT MORE AGGRESSIVELY THAN I HAVE THEM
FORECAST FOR NOW.  THIS WILL NEED TO BE WATCHED THIS EVENING.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
FINAL STAGE OF STRONG SOUTHERN STREAM SHORT WAVES EXPECTED TO MOVE
THROUGH SATURDAY THEN EXIT THE REGION. TWO PRIMARY PIECES OF ENERGY
THAT ARE OF INTEREST. FIRST THE CLOSED LOW THAT WAS OVER IOWA ON
THURSDAY AND NOW LOCATED SOUTH OF KANSAS CITY AND A SECOND STRONG
SHORT WAVE NOW LIFTING INTO THE LOWER OHIO VALLEY. THE CLOSED LOW
WILL REMAIN THE PRIMARY SYSTEM AS IT DIVES SOUTHEAST AND INTO THE
SOUTHEASTERN CONUS BY SATURDAY MORNING. THE OTHER SHORT WAVE WILL
BECOME CAUGHT UP IN THE CYCLONIC FLOW AND ROTATE BACK TO THE LATE
TONIGHT AND INTO SATURDAY MORNING. TRENDS CONTINUE TO SUGGEST A MORE
SOUTHERLY TRACK OF THE WRAP AROUND IMPULSE REACHING NEAR ST. LOUIS
AND SOME KINEMATIC FORCING AND UVM LINGERING INTO THE SOUTHEAST AND
SOUTHERN THIRD OF THE FORECAST AREA SATURDAY MORNING. MID LEVEL DRY
AIR SHOULD BRING AN END TO THE RAIN DURING THE DAY THOUGH GOOD LOW
LEVEL SATURATED LAYERS WOULD SUGGEST WITH SOME VERTICAL MOTION AND
COALESCENCE TAKING PLACE...MAY HELP PRODUCE SOME DRIZZLE SATURDAY
INTO SATURDAY NIGHT. AREAS OF FOG...MAYBE LOCALLY DENSE...ARE
POSSIBLE BUT NORTHERLY LOW LEVEL FLOW WOULD NOT BE SUPPORTIVE OF
ANYTHING SIGNIFICANT.

ANOTHER SYSTEM IS EXPECTED TO DROP SOUTHEAST THROUGH THE NORTHWEST
FLOW MONDAY THROUGH TUESDAY. A FEW SHOWERS ARE POSSIBLE WITH THIS
SYSTEM THOUGH ONCE AGAIN NOT ENOUGH PRECIPITATION TO AFFECT CURRENT
HYDRO SITUATION. THEN UPPER RIDGE WILL BUILD INTO THE MIDWEST WITH
THE THERMAL RIDGE NOT TOO FAR BEHIND. COULD BE QUITE WARM BY
THURSDAY AND WITH SOME SUN AND SOUTHERLY FLOW...COULD PUSH SOME 60S
INTO IOWA. NOT QUITE THIS WARM IN THE FORECAST YET. SOME TIMING
DIFFERENCE WITH PACIFIC SYSTEM FOR THE END OF NEXT WEEK. USED A
ECMWF/GFS BLEND WHICH CENTERS PRECIPITATION CHANCES ON FRIDAY.

&&

.AVIATION...
12/18Z...SFC LOW MOVING SOUTHEAST ACROSS WESTERN IOWA/MISSOURI IS
EXPECTED TO MOVE EAST AND LIFT A LITTLE TO THE NORTHEAST.  THIS WILL
WRAP LOW CLOUDS AND RAINFALL BACK INTO MAINLY SOUTHERN AND EASTERN
IOWA THROUGH THE FORECAST PERIOD.  EXPECT CONTINUED WIDESPREAD IFR
CONDITIONS WITH LOCALIZED AND BRIEF PERIODS OF MVFR.  AREAS OF -DZ
BR TO CONTINUE THROUGH 00Z THEN WE EXPECT THE RAIN TO BECOME LIGHT
TO MODERATE AND MORE WIDESPREAD. THE PRECIP SHOULD BE DIMINISHING
CLOSE TO 13/18Z.

&&

.HYDROLOGY...
WIDESPREAD MODERATE TO MAJOR FLOOD EVENT CONTINUES TO UNFOLD ACROSS
THE ENTIRE CWA. WE/RE NOT LOOKING AT ANOTHER 2008 EVENT HOWEVER.
THIS FLOOD EVENT WAS EXPECTED TO OCCUR...THOUGH...PER OUR FIRST
SPRING FLOOD OUTLOOK FROM LATE JANUARY WHICH HIGHLIGHTED A HIGH RISK
OF SIGNIFICANT FLOODING. THE FLOOD THREAT IS MIGRATING FROM SOUTH TO
NORTH WITH TIME. BASINS OF MOST CONCERN ARE FIRST THE DES
MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN SKUNK. MODERATE TO
MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE DES MOINES/RACCOON
RIVER BASINS.

ICE JAMS CONTINUE TO BE PROBLEMATIC...WITH THE LEADING EDGE OF THE
ACTIVITY MIGRATING FROM SOUTH TO NORTH AHEAD OF THE OVERALL FLOOD
THREAT. THE ICE JAM ACTIVITY HAS BEEN RATHER PREDICTABLE FOR THIS
EVENT...WITH THE MAJORITY OF THE EVENTS OCCURRING WITHIN 12 TO 24
HRS AFTER STREAMS BEGIN TO RISE. THE ICE JAM ACTIVITY HAS BEEN MORE
PROLIFIC THAN NORMAL...WHICH WAS EXPECTED. THE ICE HAS BECOME
THICKER THAN NORMAL...DUE TO OUR COLDER THAN NORMAL WINTER...WITH
THICKNESSES EXCEEDING 12 TO 18 INCHES IN SOME LOCATIONS. THE ICE JAM
HOT SPOTS TODAY HAVE INCLUDED BUT ARE NOT LIMITED TO THE FORT DODGE
AREA...AS WELL AS VARIOUS LOCATIONS IN THE CEDAR RIVER BASIN
UPSTREAM OF WATERLOO. DUE TO THE WIDESPREAD POTENTIAL FOR FLASH
FLOODING FROM THE JAMS...WE ELECTED TO ISSUE A FLASH FLOOD WATCH FOR
COUNTIES ALONG AND NORTH OF U.S. HWY 20.

WE WILL HAVE TO CONTINUE MONITORING THE NEXT WX SYSTEM TO AFFECT OUR
CWA FRIDAY NIGHT INTO SATURDAY. OUR PRESENT RIVER FORECASTS DO
INCLUDE EXPECTED RAINFALL FROM THIS SYSTEM. AS THE FORECASTS
SHOW...WE DO NOT EXPECT THE RAIN TO ADD SIGNIFICANTLY TO THE CRESTS
LIKE WHAT HAPPENED IN 2008 IN SOME LOCATIONS.

REGARDLESS OF HOW MUCH RAIN FALLS THIS WEEKEND...HOWEVER...MANY
STREAMS WILL BE SLOWER THAN NORMAL TO RECEDE POST-CREST AND FALL
BELOW STAGE...AS THE RUNOFF FROM SNOW MELT AS WELL AS EXCESS SOIL
MOISTURE TAKES A WHILE TO FINDS THEIR WAY INTO THE STREAMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NORTH CENTRAL IOWA.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...DONAVON
HYDROLOGY...ZOGG
Hazardous weather outlook, Mar 12, 3:54 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CST FRI MAR 12 2010

IAZ044>050-057>062-070>075-081>086-092>097-132200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
354 PM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING WILL CONTINUE TO INCREASE THROUGH THE DAY...ESPECIALLY IN
RIVER BASINS NORTH OF INTERSTATE 80.  FLOOD WARNINGS ARE IN EFFECT
IN MANY AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY DENSE FOG IS POSSIBLE SATURDAY NIGHT.  FLOODING WILL
PERSIST INTO THE WEEKEND AS SNOW MELT CONTINUES AND RUNOFF FLOWS
INTO RIVERS. FLOOD WARNINGS ARE IN EFFECT IN MANY AREAS. PLEASE
SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

IAZ004>007-015>017-023>028-033>039-132200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
354 PM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ICE JAMS REMAIN POSSIBLE THROUGH TONIGHT AND FLOODING WILL ALSO
CONTINUE TO INCREASE. A FLASH FLOOD WATCH AND FLOOD WARNINGS ARE
IN EFFECT FOR MANY AREAS. PLEASE SEE OUR WEBSITE AT
WEATHER.GOV/DESMOINES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY DENSE FOG IS POSSIBLE SATURDAY NIGHT.  FLOODING IS
EXPECTED TO PERSIST ACROSS MUCH OF THE AREA THROUGH THE WEEKEND.
FLOOD WARNINGS ARE IN EFFECT IN SOME AREAS. PLEASE SEE OUR WEBSITE
AT WEATHER.GOV/DESMOINES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

FAB

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.